Alert archive / Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 38, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Nov 16, 2006, 8:28 AM EST for Patrick County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 16, 2006, 8:28 AM EST (13:28 UTC)
- Expired
- Nov 16, 2006, 11:30 AM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 429 m²/s²
- 0-3 km storm-relative helicity
- 561 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 161330 FFWRNK VAC141-161630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 828 AM EST THU NOV 16 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... PATRICK COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1130 AM EST * AT 825 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN CONTINUING ACROSS THE EASTERN HALF OF PATRICK COUNTY. THIS COMBINED WITH RUNOFF FROM EARLIER RAINFALL WILL LIKELY CAUSE ADDITIONAL FLOODING THROUGH LATE MORNING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOLWINE... CHARITY AND BUFFALO RIDGE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3660 8052 3654 8010 3680 8010 3684 8025 $$ JH
2 follow-up statements
000 WGUS71 KRNK 161416 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 906 AM EST THU NOV 16 2006 VAC141-161630- PATRICK VA- 906 AM EST THU NOV 16 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM EST FOR PATRICK COUNTY... AT 903 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT HEAVY RAIN HAD EXITED PATRICK COUNTY. HOWEVER RUNOFF FROM EARLIER RAINFALL OF OVER 4 INCHES IN SPOTS WILL CONTINUE TO CAUSE FLOODING PROBLEMS ALONG CREEKS AND STREAMS THROUGH LATE THIS MORNING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOLWINE... CHARITY AND BUFFALO RIDGE DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3660 8052 3654 8010 3680 8010 3684 8025 $$ JH
000 WGUS71 KRNK 161451 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 950 AM EST THU NOV 16 2006 VAC141-161500- PATRICK VA- 950 AM EST THU NOV 16 2006 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PATRICK COUNTY... RAIN HAS ENDED ACROSS THE COUNTY ALLOWING CREEKS AND STREAMS TO START RECEDING...ENDING THE FLASH FLOOD THREAT. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3660 8052 3654 8010 3680 8010 3684 8025 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 6:49 AM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Nov 16, 6:49 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 649 AM EST THU NOV 16 2006 .AVIATION /12Z-12Z/... OCCLUDED FRONT WITHIN A COUPLE OF HOURS OF MOVG THRU BLF...ABOUT 3 HOURS TO LWB AND ROA...THEN BY NOON AT DAN AND LYH. THIS WILL END THE SHOWERS...WITH A WIND SHIFT TO THE SOUTHWEST. AT THIS POINT THE LLWS SHOULD END AS THE LOW LEVEL JET SHIFTS NORTHEAST OF THE AREA. CIGS SHOULD ALSO RISE TO VFR ALL LOCATIONS. BLF MAY STAY MVFR AFTER FROPA. FINALLY...A COLD FRONT WITH A WIND SHIFT TO THE WEST MOVES INTO THE MTNS...AND BLF AND LWB WILL SEE CONDITIONS DETERIORATE. BLF WILL LIKELY GO DOWN TO IFR BY AROUND 06Z. FURTHER EAST...VFR CONDITIONS ARE EXPECTED AT ROA...LYH AND DAN WITH A DOWNSLOPE WEST WIND. && .PREV DISCUSSION... /ISSUED 458 AM EST THU NOV 16 2006 .SHORT TERM /TODAY/... HAVE CANCELLED THE TORNADO WATCH SINE THE NORTHERN END OF THE CONVECTIVE LINE OVER OUR EASTERN PIEDMONT HAS WEAKENED CONSIDERABLE AND RAIN HAS SPREAD INTO AREAS UPSTREAM STABILIZING IT EVEN MORE OVER CHARLOTTE...APPOMATTOX AND BUCKINGHAM COUNTIES. WILL ISSUE UPDATED ZONES SOON. I ALSO ADDED IN IN SOME HEAVY RAIN IN SOUTHEAST UPSLOPE AREAS ALONG THE BLUE RIDGE IN NW NC AND EXTREME SOUTHWEST VA WITH ONE LAST CONVECTIVE BAND HAVING DEVELOPED JUST AHEAD OF THE DRY SLOT. FORTUNATELY...DOES NOT LOOK LIKE THIS BAND WILL LINGER LONG. && PREVIOUS DISCUSSION ISSUED 355 AM .SHORT TERM /TODAY THROUGH FRIDAY/... I HAVE CANCELLED THE FLASH FLOOD WATCH AND HIGH WIND WARNING/WIND ADVISORY. THE HEAVY RAIN HAS MOVED EAST OF THE WATCH AREA WITH THE LINE OF CONVECTION. MUCH OF THE WATCH AREA SAW BETWEEN 1 AND 2 INCHES OVERNIGHT. MORE SHOWERS ARE FILLING IN ACROSS THE SOUTHERN APPALACHIANS IN THE DIFLUENT AREA AHEAD OF THE UPPER LOW...BUT THESE SHOULD NOT HAVE HEAVY RAIN...AND WITH THE DRY SLOT ALREADY MOVING INTO EXTREME SOUTHWEST NC...WILL NOT LAST TOO LONG THIS MORNING EITHER. AS FOR THE WIND...WE HAVE NOT HAD THE HIGH WINDS ALOFT REACHING THE SURFACE AT ANY LOCATIONS THAT WE CAN SEE...AND THE STRONG WINDS ALOFT WILL BE DIMINISHING AS WE HEAD INTO THE DAYLIGHT HOURS. WILL STILL BE WINDY IN HIGH ELEVATIONS...BUT NOT ENOUGH FOR AN ADVISORY OR WARNING. I RAISED THE HIGH TEMPERATURES TODAY FOR ALL BUT FAR WESTERN ZONES. WE WILL HAVE A WARM START...AND THE TRUE COLD FRONT WITH COLD AIR BEHIND IT DOES NOT MOVE THRU THE AREA TILL AFTERNOON IN THE MTNS AND EARLY EVENING IN THE PIEDMONT. IF WE GET MUCH SUN TODAY...THE HIGHS I HAVE IN THE PIEDMONT WILL PROBABLY STILL NOT BE WARM ENOUGH. A TORNADO WATCH REMAINS IN EFFECT FOR OUR EXTREME EASTERN PIEDMONT ZONES...SO I WILL HAVE TO UPDATE THE FORECAST AGAIN THIS MORNING WHEN THE LINE OF CONVECTION CLEARS THOSE AREAS. THE CLOSED UPPER LOW IS FORECAST TO LIFT NE ACROSS THE OHIO VALLEY TONIGHT...AND WITH AN UPSLOPE WEST FLOW OF COLD ADVECTION AND FAIRLY DEEP LOW LEVEL MOISTURE...WE SHOULD SEE AT LEAST SCATTERED SHOWERS IN THE WESTERN SLOPES AREAS OF THE MTNS. MOS GUIDANCE POPS WERE QUITE LOW...AND WE ALREADY HAD HIGH CHANCES GOING...SO I ONLY MADE MINOR ADJUSTMENTS. TEMPS ARE COOL ENOUGH FROM TOP DOWN TONIGHT THAT HIGHER ELEVATIONS WILL LIKELY SEE SOME SNOW...BUT SFC TEMPS WILL BE MARGINAL FOR ANY ACCUMULATION. OVERNIGHT LOWS LOOKED GOOD- NO CHANGES WERE MADE THERE. THE UPPER LOW CONTINUES TO LIFT NE ON FRIDAY...AND THE AREA REMAINS IN A WESTERLY FLOW WITH COLD ADVECTION INTO THE MTNS. I KEPT THE CHANCE OF SHOWERS THAT WE HAD GOING ON WESTERN SLOPES...AND M CLOUDY/COOL CONDITIONS THAT WE HAD IN THE MTNS AS WELL. MAIN CHANGE TO THE FRIDAY FORECAST WAS TO RAISE THE HIGH TEMPS IN THE PIEDMONT AND FOOTHILLS WITH DOWNSLOPE FLOW AND SOME SUN. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... A MEAN TROUGH POSITION REMAINS OVER THE EASTERN U.S. THROUGH THE WEEKEND BRINGING DRY AND SEASONALLY COOL WEATHER TO THE FORECAST AREA. I MADE NO CHANGES TO THE FORECAST BEYOND FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && UPDATE... AVIATION...JJ
Hazardous weather outlook, Nov 16, 6:44 AM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 644 AM EST THU NOV 16 2006 NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059- 171145- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-FLOYD- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 644 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE THIS MORNING. THIS MAY RESULT IN MINOR FLOODING OF LOW LYING OR POOR DRAINAGE AREAS THROUGH ABOUT MIDDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>045-171145- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS- MONROE-GREENBRIER- 644 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Nov 16, 6:55 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG PILOT MOUNTAIN 36.38N 80.47W
11/16/2006 SURRY NC LAW ENFORCEMENT
TREES DOWN IN AND NEAR CITY
&&
TWLocal storm report, Nov 16, 6:58 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG 8 W YADKINVILLE 36.13N 80.80W
11/16/2006 YADKIN NC LAW ENFORCEMENT
TREES DOWN ON HWY 21N NEAR LONGTOWN
&&
TWSpecial weather statement, Nov 16, 7:02 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 702 AM EST THU NOV 16 2006 NCZ003>005-020-VAZ011-013-014-016>020-022>024-032>035-043-WVZ044- 161400- SURRY-STOKES-ROCKINGHAM-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MONROE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YADKINVILLE... PEARISBURG...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE... LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...UNION 702 AM EST THU NOV 16 2006 ...BANDS OF MODERATE TO HEAVY RAIN ACROSS THE REGION... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW PERSISTENT BANDS OF SHOWERS WITH MODERATE TO HEAVY RAIN STREAMING NORTH ALONG THE BLUE RIDGE EARLY THIS MORNING. ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH IN THE NEXT HOUR OR TWO CAN BE EXPECTED FROM THE GREENBRIER VALLEY SOUTH TO NEAR ROANOKE AND MOUNT AIRY THROUGH 8:30 AM. GIVEN THAT MANY LOCATIONS HAVE ALREADY SEEN 2 TO 3 INCHES OF RAIN...SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE REGIONS MAY OCCUR. THE AXIS OF HEAVY RAIN SHOULD FINALLY SHIFT EAST OF THE BLUE RIDGE BY MID MORNING. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION REGARDING THE HEAVY RAINFALL THIS MORNING.
Local storm report, Nov 16, 7:40 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM TSTM WND DMG ROCKY MOUNT 37.00N 79.88W
11/16/2006 FRANKLIN VA LAW ENFORCEMENT
TREES AND POWERLINES DOWN
&&
TWLocal storm report, Nov 16, 7:43 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG 10 SW MONETA 37.08N 79.76W
11/16/2006 FRANKLIN VA LAW ENFORCEMENT
TREES DOWN ON HWY 220S
&&
TWSpecial weather statement, Nov 16, 8:22 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 822 AM EST THU NOV 16 2006 NCZ004>006-VAZ020-022>024-032>035-043>047-058-059-161530- STOKES-ROCKINGHAM-CASWELL-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DANBURY...EDEN...HOT SPRINGS...SALEM... FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 822 AM EST THU NOV 16 2006 ...HEAVY RAIN MOVING EAST OF THE BLUE RIDGE... A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY HEAVY RAIN WILL CONTINUE TO SHIFT SLOWLY EAST OF THE BLUE RIDGE THROUGH MID AND LATE MORNING. THE HEAVIEST RAIN CAN BE EXPECTED FROM BATH AND ALLEGHANY COUNTIES SOUTH TO NEAR BEDFORD...ROCKY MOUNT AND REIDSVILLE THROUGH 10:00 AM. THE HEAVIEST AXIS OF RAIN SHOULD THEN SHIFT EAST INTO PARTS OF THE PIEDMONT BY LATE MORNING. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED IN THE AREAS OF HEAVIEST RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS HEAVY RAINFALL SITUATION.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 2:59 AM EST | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 31 min |
| Nov 16, 9:26 AM EST | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 3 hr |
| Nov 16, 10:14 AM EST | Flash Flood Warning | RNK | Bedford | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.